Florida, 2012

Flood and Damaging Winds in Florida, September 17 to 18, 2012

September 17 to 18, 2012 · NWS TAE · 10 events in 3 counties and zones

An upper level trough and surface cold front affected the area on September 17-18. A few storms became severe across northwest Florida with some areas of wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$186,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

An upper level trough and surface cold front affected the area on September 17-18. A few storms became severe across northwest Florida with some areas of wind damage. Lightning also sparked a few fires.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Sep 17, 8:47 PM EST, 13 minutes earlier.

Area forecast discussion, Sep 17, 8:47 PM EST, 13 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE TALLAHASSEE FL
947 PM EDT Mon Sep 17 2012

.UPDATE...The first round of showers and thunderstorms is moving
through the central portion of the forecast area this evening. This
first wave of activity continues to be largely sub-severe with
locally heavy rainfall being the primary threat. Vapor imagery and
00 UTC upper air data show the potent upper low moving across
Southern Louisiana with the surface reflection moving into far
Southern Mississippi. High resolution guidance as well as the 18z
GFS indicate that wind fields over the North Central and
Northeastern Gulf will begin to accelerate as this disturbance moves
closer to our region, increasing storm organization for ongoing
activity and providing a spark for additional development. While
some mid level drying is overtaking new convection over the
Louisiana Delta, the 00 UTC KTAE sounding is still quite moist.

Even though the thermodynamic profile is not especially favorable
(the entire depth of the troposphere is nearly moist adiabatic), there
is enough instability present combining with the decent wind shear
(35 to 40 kts) to provide for a severe weather threat overnight and
into Tuesday morning. This threat should gradually shift through the
area on Tuesday morning and early afternoon and end as much of the
forcing shifts into Mid Atlantic States late Tuesday afternoon.

Made some adjustments to the pops, primarily to handle the current
progress of the initial batch of storms and then depict the
overnight activity a little better. Updates already sent. Have a
great night!

&&

.SHORT TERM [Through Wednesday night]...

While the severe weather threat will be over by Tuesday evening, the
upper trough will be in no hurry to vacate the area as it gets
recharged by additional short wave energy rotating into its base.
For this reason, we anticipate that the cold front will slow down a
bit as a wave of low pressure develops on it on Wednesday. Low PoPs
will linger into Wednesday for our GA and FL Big Bend zones. We did
not use the aggressively drier dew points of the NAM-based MET
guidance and chose to stay close to the GFS-based MAV. That means
dew points ranging from the upper 50s across Southeast AL to the
upper 60s for the southeast Big Bend by Wednesday afternoon and
Wednesday night. Look for min temps to drop close to these dew
points by dawn Thursday.

.LONG TERM [Thursday through  next Monday]...
A deep longwave trough will be positioned over the eastern CONUS
with axis through the central Gulf of Mexico at least through the
rest of the work week. This places our CWA in deep southwest flow
and the northeast to southwest oriented cold front is forecast to
stall over our just to the east of our Big Bend zones. The GFS
depicts a few weak waves developing along the boundary keeping at
least low end chances for rain in the forecast for our eastern zones
through Friday. The base of the upper trough flattens somewhat over
the weekend with the front becoming more east to west oriented over
our coastal waters. Slight rain chances will linger over the
weekend mainly across our Florida zones and coastal waters before
the upper trough further amplifies sending a dry cold front
through the region Sunday night into Monday. Temperatures will be
near or just below seasonal levels each day.

&&

.MARINE...
Onshore flow will continue to increase through tonight and into
Tuesday ahead of an approaching area of low pressure and cold front.
Small craft advisory conditions are likely starting tonight and
lasting through the day Tuesday. Conditions will improve some by
Wednesday as the frontal system moves south of the area and weakens.
Winds will turn offshore behind the front. These improved conditions
should persist through the end of the work week.

&&

.AVIATION...[Through 00z Wednesday]

Showers and Thunderstorms will continue to traverse the terminals
from SW to NE for the remainder of tonight with the bulk of the
convection affecting the eastern terminals until the early morning
hours. Thereafter, a new batch of stronger showers and storms is
expected to develop late tonight and into Tuesday out ahead of an
approaching Cold Front. Prevailing MVFR conditions are expected with
occasional IFR conditions in the heavier showers and thunderstorms.
Some of these storms could be strong to severe, so amendments may be
needed. Also, with the Cold Front now expected to move a bit faster
through the CWA than earlier expected, conditions should gradually
improve to VFR from west to east across the Taf Sites on Tuesday.

&&

.FIRE WEATHER...
With Plenty of showers and thunderstorms on tap across the region
for tonight and Tuesday, Wet Flag conditions will prevail across the
board. Although significantly drier air will move into the Tri-State
Area behind the Cold Front on Wednesday and Thursday, conditions are
not expected to be quite dry enough to pose any Red Flag concerns at
this time.

&&

.HYDROLOGY...
We have not has a widespread heavy rain event since before the last
cold frontal passage over a week ago. Flash flood guidance values
are high enough that the expected 2-3 inches of rain we are
forecasting should not produce a significant flooding threat. We
therefore do not plan any watches at this time. However, localized
flooding of poor drainage areas will be possible in any areas that
get a couple of rounds of thunderstorms.

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
AL...None.
GA...None.
FL...High Risk for Rip Currents for FLZ108-112-114 from 1 AM CDT
     tonight through 1 AM CDT Wednesday.
GM...Small Craft Advisory from 1 AM to 1 PM CDT Tuesday all zones.

&&

Update...Godsey
Aviation...Gould
Short Term/Marine/Hydrology...Wool
Long Term...Barry
Rest of Discussion...DVD
Hazardous weather outlook, Sep 17, 8:31 PM EST, 29 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE TALLAHASSEE FL
931 PM EDT MON SEP 17 2012

ALZ065>069-FLZ007>019-026>029-034-108-112-114-115-118-127-128-134-
GAZ120>131-142>148-155>161-GMZ730-750-755-765-770-775-181000-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-CENTRAL WALTON-
HOLMES-WASHINGTON-JACKSON-INLAND BAY-CALHOUN-INLAND GULF-
INLAND FRANKLIN-GADSDEN-LEON-INLAND JEFFERSON-MADISON-LIBERTY-
INLAND WAKULLA-INLAND TAYLOR-LAFAYETTE-INLAND DIXIE-SOUTH WALTON-
COASTAL BAY-COASTAL GULF-COASTAL FRANKLIN-COASTAL JEFFERSON-
COASTAL WAKULLA-COASTAL TAYLOR-COASTAL DIXIE-QUITMAN-CLAY-
RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-IRWIN-
EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM  OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM  SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM  SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
931 PM EDT MON SEP 17 2012 /831 PM CDT MON SEP 17 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND
AND PANHANDLE...AND ADJACENT COASTAL WATERS.

.DAY ONE...TONIGHT...

...SLIGHT RISK OF SEVERE STORMS THROUGH TUESDAY...

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP AND SPREAD ACROSS
THE AREA OVERNIGHT AS A STRONG UPPER LEVEL DISTURBANCE MOVES CLOSER
TO THE REGION. SOME OF THESE STORMS WILL HAVE THE POTENTIAL TO
BECOME SEVERE WITH THE PRIMARY THREATS BEING DAMAGING WINDS AND
ISOLATED TORNADOES.

INCREASING SOUTHEASTERLY FLOW WILL LEAD AN INCREASED RISK OF RIP
CURRENTS AT AREA BEACHES TODAY...AS WELL AS HAZARDOUS CONDITIONS
ON THE COASTAL WATERS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

STRONG TO POTENTIALLY SEVERE STORMS WILL CONTINUE TO BE POSSIBLE
ON TUESDAY AHEAD OF AN APPROACHING COLD FRONT...ESPECIALLY DURING
THE MORNING HOURS.

QUIET WEATHER IS THEN ANTICIPATED FROM WEDNESDAY THROUGH THE
WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD ACTIVELY MONITOR THE WEATHER AND CONSIDER THEMSELVES
ACTIVATED AT THE FIRST ISSUANCE OF A WATCH OR WARNING.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.

CAMP/GODSEY

In the hours before

Special weather statement, Sep 17, 3:55 PM EST, 5 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
455 PM EDT MON SEP 17 2012

FLZ007-008-108-172200-
NORTH WALTON FL-CENTRAL WALTON FL-SOUTH WALTON FL-
355 PM CDT MON SEP 17 2012

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR WALTON COUNTY IN
THE FLORIDA PANHANDLE...

* UNTIL 500 PM CDT

AT 351 PM CDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A STRONG
THUNDERSTORM 13 MILES SOUTHWEST OF SANTA ROSA BEACH...OR 9 MILES
SOUTH OF MIRAMAR BEACH...MOVING NORTHEAST AT 30 MPH.

PEOPLE IN SOUTHERN WALTON COUNTY...INCLUDING THE CITY OF SANTA ROSA
BEACH...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR
POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD
SEVERE WEATHER THREATEN.

WINDS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.

REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE AT (8 5 0)
9 4 2 8 8 3 3. OR...CONTACT LAW ENFORCEMENT.

LAT...LON 3059 8640 3081 8636 3066 8595 3042 8614
      3047 8621 3046 8629 3044 8631 3041 8629
      3043 8624 3039 8616 3033 8621 3038 8640
      3040 8640 3040 8634 3046 8629 3047 8633
      3045 8638 3045 8639
TIME...MOT...LOC 2055Z 203DEG 26KT 3028 8635

17-GOULD
Local storm report, Sep 17, 4:37 PM EST, 4 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
537 PM EDT MON SEP 17 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0512 PM     TSTM WND DMG     SAMSON                  31.11N 86.05W
09/17/2012                   GENEVA             AL   EMERGENCY MNGR

            POSSIBLE TORNADO. DEPUTY REPORTS DAMAGE ON CANAL STREET
            ON THE WEST SIDE OF SAMSON. NUMEROUS TREES DOWN.

&&

GODSEY
Local storm report, Sep 17, 5:25 PM EST, 3 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
625 PM EDT MON SEP 17 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     WATER SPOUT      E PANAMA CITY BEACH     30.21N 85.85W
09/17/2012                   BAY                FL   TRAINED SPOTTER

            WATER SPOUT MOVED ASHORE ON THE EAST END OF PANAMA CITY
            BEACH. SPOUT DISSIPATED BEFORE MOVING INLAND OFF THE
            BEACH.

&&

GODSEY
Special weather statement, Sep 17, 6:29 PM EST, 2 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
729 PM EDT MON SEP 17 2012

FLZ014-114-180015-
INLAND GULF FL-COASTAL GULF FL-
629 PM CDT MON SEP 17 2012

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR GULF COUNTY...

* UNTIL 715 PM CDT/815 PM EDT/

AT 626 PM CDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A STRONG
THUNDERSTORM NEAR PORT ST. JOE...OR NEAR HIGHLAND VIEW...MOVING
NORTHEAST AT 30 MPH.

WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

THIS STORM IS CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS WHICH MAY
REDUCE VISIBILITY AND CAUSE PONDING OF WATER ON ROADWAYS.

ONE OF MORE FUNNEL CLOUDS HAVE BEEN REPORTED WHILE THIS STORM WAS
OFFSHORE OF BAY COUNTY...BUT AT THIS TIME...DOPPLER RADAR DOES NOT
INDICATE STRONG ROTATION WITH THE STORM.

LAT...LON 2968 8538 2984 8543 2988 8540 2976 8539
      2977 8531 2981 8531 2992 8539 2995 8539
      3010 8515 3004 8513 2998 8503 2995 8502
      2991 8505 2987 8504 2972 8531 2977 8532
      2975 8538 2969 8536
TIME...MOT...LOC 2329Z 237DEG 26KT 2985 8534

38-GODSEY

The radar

The Tallahassee radar (KTLH), 3 km away, was scanning. The volume nearest the first event began at 02:01 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 3 lightning, 1 flood. Local standard time, as filed.

Lightning, Leon

When
September 17, 9:00 PM EST
Where
Leon County, 1.22 mi SSW of Springsax Park
Property damage
$20,000
Reported by
Newspaper
Coordinates
30.383, -84.307

Lightning caused a mobile home fire along Balkin Road with damage estimated at around $20,000.

Lightning, Leon

When
September 17, 9:32 PM EST
Where
Leon County, 0.95 mi E of Fallschase
Property damage
$55,000
Reported by
Fire Department/Rescue
Coordinates
30.450, -84.184

Lightning caused a fire to a single story wood frame home on Celtic Road. The Tallahassee Fire Department estimated damage at $55,000.

Lightning, Bay

When
September 18, 2:30 AM CST
Where
Bay County, 2.34 mi N of Magnolia Beach
Property damage
$100,000
Reported by
Broadcast Media
Coordinates
30.184, -85.724

Lightning caused a large apartment fire on Alabama Avenue near Gulf Coast State College. The first and second story of the structure were engulfed. Monetary damage was estimated.

Thunderstorm Wind, Leon

When
September 18, 6:31 AM EST
Where
Leon County, 2.03 mi S of Lake Jackson
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
County Official
Coordinates
30.501, -84.332

Leon County EOC reported a large tree down across Fred George Road blocking all 4 lanes between Old Bainbridge Road and North Monroe. Monetary damage was estimated.

Thunderstorm Wind, Leon

When
September 18, 6:40 AM EST
Where
Leon County, 2.36 mi N of Lake Iamonia to 2.73 mi NE of Lake Iamonia
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
County Official
Coordinates
30.664, -84.243

A couple of trees were blown down on County Road 12 between Meridian Road and Thomasville Road. Monetary damage was estimated.

Thunderstorm Wind, Madison

When
September 18, 7:58 AM EST
Where
Madison County, 1.82 mi NE of Hopewell
Measured
55 kt (63 mph) estimated gust
Reported by
Trained Spotter
Coordinates
30.400, -83.420

Roof damage occurred to a house to the south of I-10.

Thunderstorm Wind, Madison

When
September 18, 7:58 AM EST
Where
Madison County, 1.39 mi SW of Madison
Measured
55 kt (63 mph) estimated gust
Reported by
Trained Spotter
Coordinates
30.444, -83.425

Roof damage occurred to a house at the intersection of Highway 14 and County Road 360.

Thunderstorm Wind, Madison

When
September 18, 7:58 AM EST
Where
Madison County, 6.43 mi SSW of Lee
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
County Official
Coordinates
30.322, -83.336

Trees were blown down on County Road 53. Monetary damage was estimated.

Thunderstorm Wind, Madison

When
September 18, 7:58 AM EST
Where
Madison County, 2.49 mi W of Hopewell
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
County Official
Coordinates
30.385, -83.481

Numerous trees were blown down on Highway 14. Monetary damage was estimated.

Flood, Madison

When
September 18, 8:00 AM EST to 9:00 AM EST
Where
Madison County, 4.13 mi E of Mosley Hall to 0.17 mi E of Mosley Hall
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
30.346, -83.511

Flooding was reported on County Road 360 southwest of Madison. The road was reported temporarily closed.

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2012Every state in 2012This day in weather historyWarnings in Florida, September 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 409103, 409104, 409105, 409110, 409112, 409106, 409107, 409108, 409109, 409102.